Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Lincoln, IL

April 28, 20246 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 28, 2024, 1:39 AM CDT for 6 counties in Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2024, 1:39 AM CDT (06:39 UTC)
Expired
Apr 28, 2024, 5:30 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 73 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WGUS53 KILX 280639
FFWILX
ILC057-095-123-143-179-203-281030-
/O.NEW.KILX.FF.W.0009.240428T0639Z-240428T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
139 AM CDT Sun Apr 28 2024

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southern Marshall County in central Illinois...
  Peoria County in central Illinois...
  North Central Tazewell County in central Illinois...
  Northwestern Woodford County in central Illinois...
  Fulton County in west central Illinois...
  Southern Knox County in west central Illinois...

* Until 530 AM CDT.

* At 137 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Peoria, Pekin, East Peoria, Morton, Canton, Chillicothe, 
  Washington, Bartonville, Creve Coeur, West Peoria, Germantown 
  Hills, Marquette Heights, Farmington, Elmwood, Bellevue, 
  Princeville, Rome, Toluca, Dunlap and Cuba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4097 8969 4104 8905 4081 8946 4059 8944
      4060 8997 4019 9040 4019 9045 4078 9044

FLASH FLOOD...RADAR INDICATED

$$

37
2 follow-up statements
494 
WGUS73 KILX 280813
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
313 AM CDT Sun Apr 28 2024

ILC057-095-123-143-179-203-281030-
/O.CON.KILX.FF.W.0009.000000T0000Z-240428T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton IL-Knox IL-Marshall IL-Peoria IL-Tazewell IL-Woodford IL-
313 AM CDT Sun Apr 28 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT EARLY THIS 
MORNING FOR SOUTHEASTERN MARSHALL, CENTRAL PEORIA, NORTH CENTRAL 
TAZEWELL, NORTHWESTERN WOODFORD, NORTHERN FULTON AND SOUTHEASTERN 
KNOX COUNTIES...

At 310 AM CDT, Doppler radar indicated up to 2.5 inches of rain have 
fallen from thunderstorms. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Peoria, East Peoria, Canton, Washington, Bartonville, Creve Coeur, 
  West Peoria, Germantown Hills, Farmington, Bellevue, Rome, Toluca, 
  Hanna City, Washburn, Trivoli, Avon, Fairview, Spring Bay, Peoria 
  International Airport and Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4075 8999 4081 8971 4088 8950 4092 8938
      4104 8905 4093 8926 4081 8946 4071 8945
      4063 8957 4062 8991 4045 9044 4067 9043
      4071 9019

FLASH FLOOD...RADAR INDICATED

$$

37
486 
WGUS73 KILX 281029
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
529 AM CDT Sun Apr 28 2024

ILC057-095-123-143-179-203-281039-
/O.EXP.KILX.FF.W.0009.000000T0000Z-240428T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton IL-Knox IL-Marshall IL-Peoria IL-Tazewell IL-Woodford IL-
529 AM CDT Sun Apr 28 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 530 AM CDT EARLY THIS MORNING 
FOR SOUTHEASTERN MARSHALL, CENTRAL PEORIA, NORTH CENTRAL TAZEWELL, 
NORTHWESTERN WOODFORD, NORTHERN FULTON AND SOUTHEASTERN KNOX 
COUNTIES...

The heavy rain has ended and flood waters are receding. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT for portions of 
central and west central Illinois.

&&

LAT...LON 4075 8999 4081 8971 4088 8950 4092 8938
      4104 8905 4093 8926 4081 8946 4071 8945
      4063 8957 4062 8991 4045 9044 4067 9043
      4071 9019

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 12:52 AM CDT, 47 minutes earlier. Its key messages:

  • Flood Watch in effect tonight for locations along and north of a Rushville to El Paso line. Several rounds of thunderstorms with excessive rainfall rates may lead to flash flooding.
  • Another round of strong to potentially severe thunderstorms expected Sunday evening. Highest severe probabilities will be focused west of I-55.
Area forecast discussion, Apr 28, 12:52 AM CDT, 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1252 AM CDT Sun Apr 28 2024

.KEY MESSAGES...

- Flood Watch in effect tonight for locations along and north of a
  Rushville to El Paso line. Several rounds of thunderstorms with
  excessive rainfall rates may lead to flash flooding.

- Another round of strong to potentially severe thunderstorms
  expected Sunday evening. Highest severe probabilities will be
  focused west of I-55.

&&

.UPDATE...
Issued at 711 PM CDT Sat Apr 27 2024

Complex convective scenario unfolding this evening. Currently have
a blossoming area of showers and isolated storms from near St.
Louis northeast to Danville. This is occurring in a region of
modest instability and weak deep layer shear, so not anticipating
much more than brief heavy rainfall and cloud to ground lightning
strikes over the next few hours as this festers in a focused
region of moist convergence.

To our west, the main severe convective line of interest stretches
from west central MO into southeast IA. This has formed in an area
of moderate instability (MLCAPE near 2k J/kg) and deep layer shear
of 40+ kt. This line is expected to continue its northeastward
motion this evening, reaching our far northwest CWA around 10-11
pm. The farther east the line pushes, the less favorable the
thermodynamic environment becomes. Still, there appears to be a
few hour window where severe thunderstorms will be possible late
this evening, primarily northwest of the IL River. If storms can
remain surface based all severe hazards would be in play given
curved low level hodographs and sufficient instability for severe
level wind gusts and hail.

Heavy rain and localized flash flooding are also concerns, given
the convergent nose of a strong low-level jet setting up over the
western CWA tonight. With the instability and high moisture levels
already in place, deep convection and high rain rates (1-2"/hr)
seem to be a good bet. 1-hr flash flood guidance is around 1.5",
and these should be approached at least on a localized basis. The
current Flash Flood Watch has the region of concern covered, so
not anticipating any changes to the watch at this time.

25

&&

.SHORT TERM...(Tonight through Sunday)
Issued at 323 PM CDT Sat Apr 27 2024

A warm and humid airmass has overspread central Illinois this
afternoon...with 19z/2pm temperatures in the middle to upper 70s
and dewpoints hovering in the middle 60s. A slow-moving cold front
is poised well upstream from central Iowa southwestward into
Kansas and will serve as the focus for strong to severe convection
over the next several hours. Regional mesoanalysis shows SBCAPEs
in excess of 3000J/kg ahead of the front from southeast Iowa to
Texas. With 0-6km bulk shear of 35-45kt within this zone, all CAMs
indicate convection rapidly blossoming this afternoon. Meanwhile
further east across central Illinois, instability/shear are not as
impressive and the region is still experiencing synoptic subsidence
as a result of short-wave ridging aloft. Am therefore only expecting
widely scattered thunderstorms within the broad warm sector across
the KILX CWA through the remainder of the afternoon into early
this evening. Most models suggest thunderstorms will begin developing
further east into the Illinois River Valley after 03z/10pm in
response to a strengthening low-level jet oriented from Oklahoma
northeastward into Missouri. HREF indicates low probabilities for
severe wind/hail as far east as the Illinois River this evening,
so think current Slight Risk area west of I-55 has a good handle
on the severe potential.

Aside from the potential for scattered damaging wind gusts and
large hail, there is increasing concern for heavy rainfall and
flash flooding across the W/NW CWA. With precipitable water values
increasing to 1.50-1.75 and several CAMs suggesting training
thunderstorm cells within the instability axis ahead of the
front, have opted to issue a Flood Watch for locations along/north
of a Rushville to El Paso line. Think storms will be efficient
rain-makers...with excessive rainfall rates of over 2 inches per
hour possible. Given the wet soil conditions, think this additional
rainfall could lead to scattered flash flooding...particularly in
flood-prone and urban areas. Further east into central Illinois,
the precip will be much more scattered in nature tonight...with
locations along/south of I-70 staying mostly dry.

Barnes

.LONG TERM...(Monday through Next Saturday)
Issued at 323 PM CDT Sat Apr 27 2024

Convection tied to the nocturnal LLJ will shift eastward and
weaken considerably late tonight into Sunday morning as it outruns
its energy source. As a result, am expecting overcast conditions
with showers and perhaps a few thunderstorms along/west of I-55
on Sunday. Further east, windy and dry conditions will prevail
along and east of the I-57 corridor.

The next round of strong to severe convection will fire along the
cold front across Iowa/Missouri late Sunday afternoon...then
gradually push into west-central Illinois during the evening.
Think a damaging wind/large hail risk will exist as far east as
I-55 before the storms weaken as daytime instability wanes.

Still need to keep an eye on the far E/SE CWA mainly east of I-57
Monday afternoon as the potential still exists for a few strong
storms along the departing cold front. Once the front passes, a
return to warm/dry weather is anticipated for Tuesday.

After that, an unsettled week is ahead as a series of disturbances
brings periodic rain chances Wednesday through Friday. Temperatures
will warm back into the upper 70s/lower 80s by mid-week before
slightly cooler/drier conditions arrive by next weekend.

Barnes

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1245 AM CDT Sun Apr 28 2024

Scattered to numerous showers and thunderstorms were over central
IL since mid evening and lifting northeast with strong SSW to southwest
low level jet around 45 kts. This convection has lifted ne of SPI
and about to lift ne of DEC airport. HRRR model has been handling
this convection fairly well and utilized it with this aviation
forecast package. Convection to lift north of CMI and BMI between
07-08Z but be close to PIA on the IL river through 11Z. IFR to
MVFR ceilings and vsbys expected at times with thunderstorms,
lowest at PIA. Continue LLWS overnight until sunrise with 2k ft SW
winds 40-50 kts weakest at PIA. Looks like a break in convection
during the day Sunday with VFR conditions generally expected.
South to SSW winds will increase to 17-24 kts with gusts 28-34 kts
developing between 13-14Z and then weaken some by sunset Sunday
but still gusting around 25 kts during Sunday evening. Another
batch of convection forecast to spread eastward ahead of an
approaching cold front by late Sunday evening after 03Z/10 pm
Sunday with MVFR conditions possible again with band of showers
and thunderstorms.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for ILZ027>031-036-037-
040-041.

&&
Hazardous weather outlook, Apr 27, 3:13 PM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Sat Apr 27 2024

ILZ027>031-036-037-040-041-282015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
313 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this afternoon through
tonight. Some of these storms may become severe this evening, with
isolated hail, locally damaging wind gusts, and a threat of a few
tornadoes possible.

Locally heavy rain resulting in ponding of water or flash flooding
is also possible along with dangerous cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected Sunday through Sunday night,
which may also become severe. The most likely time for severe storms
is in the afternoon and evening.

South winds will gust from 30 to 40 mph Sunday.

There will be chances for showers and thunderstorms most days Monday
through Friday. At this time, it is too early to determine the
threat for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the northeast around 40 mph.

ILZ038-042>057-061-282015-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
313 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this afternoon through
tonight. Some of these storms may become severe this evening, with
isolated hail and locally damaging wind gusts possible.

Locally heavy rain resulting in ponding of water is also possible
along with dangerous cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected Sunday through Sunday night,
which may also become severe. The most likely time for severe storms
is in the afternoon and evening.

South winds will gust from 30 to 40 mph Sunday.

There will be chances for showers and thunderstorms most days Monday
through Friday. At this time, it is too early to determine the
threat for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the northeast around 40 mph.

ILZ062-063-066>068-071>073-282015-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
313 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this afternoon through
tonight. The probability for severe weather with these storms is
low, however dangerous cloud-to-ground lightning can be expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected Sunday through Sunday night.
The probability for severe weather is low.

South winds will gust from 30 to 40 mph Sunday.

There will be chances for showers and thunderstorms most days Monday
through Friday. At this time, it is too early to determine the
threat for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

In the hours before

Local storm report, Apr 27, 9:26 PM CDT, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
926 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Funnel Cloud     3 WSW Illiopolis        39.84N 89.29W
04/27/2024                   Sangamon           IL   Law Enforcement

            Funnel cloud spotted from a field south of
            I-72 near milepost 112. The funnel cloud was
            moving northeast.

&&

AAT
Local storm report, Apr 27, 11:02 PM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1102 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Flash Flood      4 E Buffalo             39.85N 89.33W
04/27/2024                   Sangamon           IL   Public

            Delayed report. Old Route 36 east of
            Lanesville flooded. Water running over the
            road.

&&

AAT

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:52 PM CDTTornado WarningILXSangamon38 min
Apr 27, 9:20 PM CDTTornado WarningILXDeWitt, Logan, Macon25 min
Apr 27, 10:25 PM CDTFlash Flood WarningILXDeWitt110 min
Apr 27, 11:58 PM CDTFlash Flood WarningILXMarshall, Tazewell, Woodford6 hr
Apr 28, 7:34 AM CDTRiver Flood WarningILXFulton, Knox4 days
Apr 28, 7:34 AM CDTRiver Flood WarningILXFulton4 days

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.